Administration of Bonky to patients in excess of their requirements can cause hypercalcemia, hypercalciuria and hyperphosphatemia. High intake of calcium and phosphate concomitant with Bonky may lead to similar abnormalities.
1) Treatment of hypercalcemia and overdosage in patients on dialysis: General treatment of hypercalcemia (greater than 1 mg/dl above the upper limit of normal range consists of immediate discontinuation of Bonky therapy, institution of a low calcium diet and withdrawal of calcium supplements. Serum calcium levels should be determined daily until normocalcemia ensues.
Hypercalcemia usually resolves in 2 to 7 days. When serum calcium levels have returned to within normal limits. Bonky therapy may be reinstituted at a dose 0.5 mcg less than prior therapy. Serum calcium levels should be obtained at least twice weekly after all dosage changes.
Persistent or markedly elevated serum calcium levels may be corrected by dialysis against a calcium-free dialysate.
2) Treatment of accidental overdosage of calcitriol injection: The treatment acute accidental overdosage of Bonky should consist of general supportive measures.
Serial serum electrolyte determinations (especially calcium), rate of urinary calcium excretion and assessment of electrocardiographic abnormalities due to hypercalcemia should be obtained. Such monitoring is critical in patients receiving digitalis. Discontinuation of supplemental calcium and low calcium diet are also indicated in accidental overdosage. Due to the relatively short duration of the pharmacological action of calcitriol, further measures are probably unnecessary, should, however, persistent and markedly elevated serum calcium levels occur, there are a variety of therapeutic alternatives which may be considered, depending on the patients' underlying condition. An appropriate forced diuresis, peritoneal dialysis against a calcium-free dialysate, the use of drugs such as bisphosphonate, misramycin, calcitonin, glucocorticosteroids, nitrates and kalium have been reported.